Virginia, 2010

Winter Storm and Winter Weather in Virginia, February 15 to 16, 2010

February 15 to 16, 2010 · NWS LWX · 3 events in 3 counties and zones

An upper-level low passed through northern and central Virginia on the 15th into the early morning hours of the 16th. The system triggered snow showers across portions of the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level low passed through northern and central Virginia on the 15th into the early morning hours of the 16th. The system triggered snow showers across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 15, 10:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 15, 10:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 AM EST MON FEB 15 2010

.SYNOPSIS...
LOW PRESSURE OVER EASTERN KENTUCKY WILL MOVE ACROSS THE MID ATLANTIC
REGION TONIGHT BEFORE INTENSIFYING OVER LONG ISLAND TUESDAY.
UPPER-LEVEL LOW PRESSURE WILL BECOME STATIONARY OVER MARITIME
CANADA FOR THE SECOND HALF OF THE WEEK. HIGH PRESSURE WILL BUILD
INTO THE AREA LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

RGNL RDR SHOWS 20-30 DBZ IN XTRM SW VA. TRAFFIC CAMS NOT SHOWING
ANY PCPN REACHING GRND TO S OF BLACKSBURG...SO PCPN ONSET IN CWA
WL BE LATER THAN ENVISIONED. AM CONCERNED AT WHAT I'M SEEING ON
THAT ERN U.S. RDR - IT'S APPEARING THAT A LN OF HIGHER
REFLECTIVITY ECHOES DVLPD ACROSS THE CAROLINAS/GEORGIA...WHICH MAY
HELP LIMIT THE AMT OF MOISTURE ABVL FURTHER N. BUT...PRVS SHIFTS DID
NOT ISSUE ANY WRNGS...ONLY ADVSRIES...AND I STILL THINK SN WL DVLP
W OF THE CITIES THIS AFTN...SO THESE WL NOT BE DROPPED. ON OTHER
HAND - NO ADTNL ADVSRIES WL BE ISSUED.

AS THE DRY SLOT MOVES INTO THE AREA IN ADVANCE OF THE UPPER
LOW...PRECIP SHOULD END FROM SW TO NE ACROSS C VA AND AREAS W OF
THE BLUE RIDGE THIS EVE BEFORE ENDING ELSEWHERE LATE THIS EVE OR
OVRNGT. BEHIND THE LOW...NW FLOW WITH A MOISTURE FETCH FROM LAKE
MI AND STRONG CAA IN THE BOUNDARY LAYER WILL RESULT IN MORE
ACCUMULATING SNOW ACROSS THE FAVORED UPSLOPE AREAS IN THE
ALLEGHENY FRONT.

PTYPE FOR THE EVENT...PRECIP SHOULD BE ALL SNOW N AND W OF THE LINE
APPROXIMATELY FROM CHARLOTTESVILLE NEWD TO DC AND BALTIMORE. ALONG
AND S/E OF THE THIS LINE...PRECIP MAY START OFF AS A BRIEF PERIOD
OF SN /VIA WET BULB PROCESSES/ BEFORE TRANSITIONING TO A RA-SN MIX
LATER IN THE AFTN AND EVE. THE EXCEPTION TO THIS WOULD BE LOWER
SRN MD WHERE PRECIP WILL LIKELY CHANGE TO ALL RAIN. PRECIP MAY
CHANGE BACK TO ALL SNOW SOMETIME AFTER SUNSET THIS EVE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
WILL HAVE TO WATCH A LITTLE LIGHT LINGERING DEFORMATION/WRAP AROUND
SNOW ACROSS NORTHEAST MARYLAND TO START TUESDAY...OTHERWISE CWA
SHOULD DRY OUT EXCEPT FOR THE HIGHLANDS WHERE SNOW WILL CONTINUE.
WESTERN FACING SLOPES OF THE HIGHLANDS WILL EXPERIENCE THE BRUNT OF
THE ACCUMULATIONS TUESDAY/TUESDAY NIGHT. WINTER WEATHER ADVISORY
WILL EVENTUALLY NEED TO BE EXTENDED...AND WILL HAVE TO WATCH
MARGINAL WARNING ACCUMULATIONS AS WELL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
SHORTWAVE IS FORECAST TO MOVE ACROSS THE AREA WEDNESDAY. ITS PASSAGE
WILL ONLY ENHANCE UPSLOPE SNOW THROUGH THE REST OF THE WEEK.
NORTH/NORTHEAST CWA MAY ALSO SEE A SMALL CHANCE OF SNOW SHOWERS WITH
THE SHORTWAVE PASSAGE WEDNESDAY...BUT AS A GENERAL RULE SNOWFALL
WILL BE RELEGATED TO THE HIGHLANDS.

ANOTHER SHORTWAVE TROUGH IS FORECAST TO AFFECT THE MID ATLANTIC OVER
THE WEEKEND. THIS ONE MAY PROVIDE A CHANCE OF LIGHT SNOW SHOWERS
ACROSS THE ENTIRE CWA...AND AGAIN WILL ENHANCE UPSLOPE SNOW
POTENTIAL.

CURRENT PATTERN WILL LIKELY KEEP MAX/MIN TEMPERATURES BELOW NORMAL
THROUGH THE WEEKEND.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
LOPRES WILL BRING A 6-10 HR PERIOD OF LIGHT SNOW ALONG WITH IFR
CIGS/MVFR VSBYS THIS AFTN AND EVE. PRECIP SHOULD TRANSITION TO A
RA/SN MIX ACROSS DCA/BWI/MTN DURING THE LATE AFTN AND EVE. PRECIP
SHOULD END LATE THIS EVE AND INTO THE OVRNGT HRS ACROSS BWI-MTN
AS A DRY SLOT WORKS INTO THE AREA. WINDS WILL SHIFT TO THE W
DURING THE EVE WITH THE PASSAGE OF A COLD FRONT.

GUSTY NORTHWEST WINDS DEVELOP IN THE WAKE OF LOW PRESSURE PASSAGE BY
TUESDAY. AREA REMAINS IN A WEST-NORTHWEST FLOW THROUGH THE END OF
THE WEEK...WITH VFR CONDITIONS PREVAILING AND WINDS AS THE MAIN
AVIATION IMPACT.

&&

.MARINE...
SCA HEADLINES START THIS EVE ACROSS THE TIDAL POTOMAC AND MD
CHSPK BAY. A COLD FRONT WILL MOVE THRU THE WATERS THIS EVE WITH
GUSTY W-NW WINDS 20 TO 25 KT EXPECTED BEHIND THE FRONT TNGT.
PRECIP MAY START OUT AS A BRIEF PD OF SN THIS AFTN BEFORE QUICKLY
CHANGING TO A RA/SN MIX OR ALL RAIN.

NORTHWEST FLOW INTENSIFIES BEHIND LOW PRESSURE TUESDAY. SMALL CRAFT
ADVISORY CONDITIONS LOOK LIKE A LOCK ACROSS THE WATERS...AND THERE/S
THE CHANCE FOR LOW END GALE FORCE GUSTS TO OCCUR. SCA CONDITIONS
LIKELY TO PERSIST TUESDAY NIGHT. FLOW BECOMES A BIT MORE WEST
WEDNESDAY-THURSDAY. WILL CONTINUE TO FLIRT WITH SCA CONDITIONS
THROUGH THE REST OF THE WEEK...ESPECIALLY ON THE BAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR MDZ003-501-
     502.
     WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR MDZ004>007-
     009-010.
VA...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR VAZ027-028-
     030-031.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ025-
     026-029-036>040.
     WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR VAZ042-501.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR VAZ021.
WV...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR WVZ050>053-
     055-501>504.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST TUESDAY FOR WVZ054.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST
     TUESDAY FOR ANZ531>534-536-537-539>543.
     SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 PM EST
     TUESDAY FOR ANZ530-535-538.

&&

UPATE...WOODY!
PRVS...JRK/BPP
Hazardous weather outlook, Feb 15, 4:28 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 AM EST MON FEB 15 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
161000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
428 AM EST MON FEB 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE NORTHWEST SUBURBS
OF BALTIMORE AND WASHINGTON THIS AFTERNOON AND TONIGHT. PLEASE
REFER TO THE WINTER WEATHER MESSAGE /WBCWSWLWX/ FOR FURTHER
DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY BEGINNING THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL CRAFT ADVISORY CONTINUES ACROSS THE WATERS ON TUESDAY.
SMALL CRAFT ADVISORY CONDITIONS WILL LIKELY CONTINUE TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT PLEASE
RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-161000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
428 AM EST MON FEB 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHWEST
MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND PORTIONS OF
NORTHERN VIRGINIA. PLEASE REFER TO THE WINTER WEATHER MESSAGE
/WBCWSWLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL CONTINUE ACROSS WEST FACING SLOPES OF THE
HIGHLANDS TUESDAY THROUGH THURSDAY. WINTER WEATHER ADVISORIES
WILL LIKELY EVENTUALLY NEED TO BE EXTENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT PLEASE
RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Highland

When
February 15, 12:00 PM EST to February 16, 12:00 AM EST
Where
Highland forecast zone
Reported by
Trained Spotter

Snowfall totaled up to near 5.0 inches in Monterey.

Winter Weather, Augusta

When
February 15, 12:00 PM EST to 5:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches in Craigsville.

Winter Storm, Spotsylvania

When
February 16, 2:00 AM EST to 6:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.5 inches in Chancellorsville.

There were several reports of accidents during the morning rush hour near Fredericksburg and Chancellorsville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215771, 215773, 215772.